Wyoming, 2014

Funnel Cloud in Wyoming, August 13, 2014

August 13, 2014 · NWS RIW · 1 event in 1 county or zone

Thunderstorms formed along the eastern foothills of the Wyoming Range in southwest flow aloft ahead of a trough positioned over the Pacific Northwest. A fast-moving wind maximum helped to strengthen one storm which spawned a funnel cloud west of Marbleton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Thunderstorms formed along the eastern foothills of the Wyoming Range in southwest flow aloft ahead of a trough positioned over the Pacific Northwest. A fast-moving wind maximum helped to strengthen one storm which spawned a funnel cloud west of Marbleton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 13, 1:53 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 13, 1:53 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
253 PM MDT WED AUG 13 2014

.SHORT TERM...TONIGHT THROUGH THURSDAY
THE MID LEVEL CIRCULATION THAT SUPPLIED FAR WESTERN WY WITH
BETWEEN TWO TO FOUR TENTHS OF AN INCH OF PRECIP TUE EVENING IS
EXITING INTO MONTANA ATTM. LOOKING UPWIND...SOUTH THROUGH
WEST...THERE IS CONVECTIVE ACTIVITY OVER IDAHO THAT WILL MORE OR
LESS BE SOMEWHAT CONTINUOUS FOR THE NEXT COUPLE OF DAYS UNDERNEATH
THE JET MAX THERE. THIS CONVECTIVE ACTIVITY WILL SPILL INTO
WESTERN WY DURING THE REST OF THE AFTERNOON AND EVENING WHERE THE
BEST INSTABILITY IS MOST IMPRESSIVE WHERE EARLY CLEARING TOOK
PLACE BEHIND LAST NIGHTS AFOREMENTIONED H7 EXITING CIRCULATION.
WEAKER CONVECTION WILL OCCUR TO THE EAST. THEN TO THE SOUTH...THE
MEXICAN CIRCULATION IS NOW OVER FAR NORTHERN ARIZONA AND MOVING
NORTH TOWARD WY. AT ITS PRESENT SPEED...THE LEADING EDGE OF THE
ASCT SWATH OF PRECIP/MOIST BL SHOULD ARRIVE IN SOUTHWEST WY
SHORTLY AFTER SUNSET AND THEN ACROSS THE REST OF SOUTHERN AND
EASTERN WY AFTER MIDNIGHT. THE PRECIP ASCT WITH THIS FEATURE WILL
LIKELY PLAY OUT AS AN AREA OF WIDESPREAD RAINFALL WITHOUT
THUNDER...PRIMARILY AFFECTING AN AREA FROM RKS TO KRIW TO KBYG
WITH SWEETWATER COUNTY TO CASPER EXPECTING TO RECEIVE THE MOST
RAINFALL FOR A PERIOD OF 6 TO 9 HOURS...ENDING SHORTLY AFTER NOON
THU. THIS IS BASED ON THE TIMING OF THE FAVORED ECMWF OVER THE
SLIGHTLY FASTER GFS WHICH HAS COME MORE IN LINE WITH THE ECMWF. IN
SPITE OF THE VAST DIFFERENCES IN SOLNS WITH THE GFS AND THE
ECMWF...THE GFS AND ECMWF ARE NOW FRIENDS. THE ECMWF HAS THE ASCT
MID LEVEL CIRCULATION TRACKING ACROSS SOUTHERN WY LATE TONIGHT/THU
MORNING AND OVER NORTHEAST WY 06Z FRI WITH THE GFS OVER NE WY AS
EARLY AS 00Z FRI INSTEAD OF NEBRASKA AS IN EARLIER RUNS. WENT WITH
HIGH POPS AND RELATIVELY UNREMARKABLE RAINFALL TOTALS GIVEN THE
PROBABILITY FOR ANY ONE LOCATION TO RECEIVE ONE HALF INCH BEING
FAIRLY NEGLIGIBLE ACCORDING TO THE MODELS. HOWEVER...CANT RULE OUT
THE POTENTIAL FOR SHORT TERM LOCALLY HEAVY RAINFALL RATES. THEN
THE SOUTHWEST DIFLUENT FLOW BEHIND THE BIGGER LOW OVER THE PAC NW
WILL QUICKLY PRODUCE MORE CONVECTION/THUNDERSTORMS BEHIND THE
CLEARING IN EASTERN WY THURSDAY AFTERNOON...ESPECIALLY IN
NORTHWEST WY WHERE SCATTERED TO NUMEROUS ACTIVITY IS EXPECTED WITH
STRONGER STORMS EXPECTED TO THE NORTHWEST OF THERE OVER
IDAHO/WESTERN MT. HOWEVER...A GOOD CHANCE OF SCATTERED
THUNDERSTORMS ARE EXPECTED OVER THE ENTIRE CWA. OVERALL...COOLER
TEMPERATURES ARE EXPECTED THU WITH THE ADDED CLOUDS AND PRECIP.
WITH DEW POINTS IN THE 50S...EXTENSIVE MULTILAYER CLOUD COVER IS
EXPECTED THU SO THE DOMINANT FEATURE WITH ANY T STORMS WILL BE
RAINFALL BUT NOT ENOUGH SOLAR INSULATION WILL BE PRESENT FOR
STRONG CONVECTION IN OUR CWA.

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY
MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT THROUGH MOST OF THE
FORECAST PERIOD AS THE GFS HAS CONTINUED TO COME MORE IN-LINE WITH
THE ECMWF. LARGER DIFFERENCES BEGIN TO EMERGE TOWARD THE VERY END OF
THE MEDIUM RANGE...BUT OVERALL MODELS WERE CONSISTENT THROUGH NEXT
WEDNESDAY.

UPPER LOW NOW OVER ARIZONA WILL BE IN THE VICINITY OF THE BLACK
HILLS BY EARLY FRIDAY. SHOWERS AND STORMS WILL GRADUALLY DECREASE
FROM SOUTHWEST TO NORTHEAST DURING THE EVENING HOURS. BEST CHANCE
FOR LATE NIGHT CONVECTION WILL BE ALONG AND EAST OF THE BIGHORNS
CLOSER TO THE UPPER LOW. MILD OVERNIGHT LOWS ANTICIPATED EAST OF THE
DIVIDE WITH CLOUD COVER...WITH BETTER COOLING EXPECTED OVER THE
SOUTHWEST AS CLOUDS DISSIPATE. THIS FIRST UPPER LOW WILL LARGELY BE
A NON-PLAYER IN OUR WEATHER FRIDAY AS IT PUSHES EAST INTO SOUTH
DAKOTA. HAVE KEPT SCATTERED CONVECTION ACROSS JOHNSON COUNTY IN
ASSOCIATION WITH THIS SYSTEM.

MEANWHILE...BACK TO OUR WEST...A LARGER UPPER LOW OVER THE COLUMBIA
RIVER GORGE THURSDAY NIGHT WILL MAKE SLOW PROGRESS INTO EASTERN
WASHINGTON ON FRIDAY. THERE WILL BE ENOUGH MOISTURE AND WEAK UPPER
LEVEL JET ENERGY TO SUPPORT CONVECTION ACROSS OUR NORTHWEST
MOUNTAINS LATE IN THE DAY. THIS UPPER LOW WILL TRACK TOWARD EXTREME
SOUTHERN ALBERTA ON SATURDAY. HAVE CONTINUED THE THINKING OF LOW
RAIN CHANCES ACROSS OUR FAR NORTH SATURDAY P.M. OTHERWISE...THE
TRACK OF THIS SYSTEM AND DRIER AIRMASS PUSHING IN FROM THE WEST WILL
LARGELY MEAN DRY WEATHER FOR THE FORECAST AREA SATURDAY. WEAK
SHORTWAVE...WITH LITTLE MOISTURE TO WORK WITH...WILL TRAVERSE THE
STATE IN ZONAL FLOW ON SUNDAY. THE NORTHWEST AND NORTHERN MOUNTAINS
LOOK TO BE THE LOCATIONS WITH THE BEST OPPORTUNITY FOR CONVECTION
SUNDAY. WEST-NORTHWEST FLOW WILL FOLLOW FOR MONDAY AS THIS WEAK WAVE
MERGES WITH UPPER LOW WHICH WILL THEN BE OVER NORTH DAKOTA. THERE
WILL BE ENOUGH MOISTURE AND INSTABILITY TO GENERATE WEAK DIURNAL
CONVECTION ACROSS THE NORTHERN-THIRD OF OUR FORECAST AREA MONDAY AND
TUESDAY IN THIS PATTERN. ECMWF ADVERTISES A WELL-TIMED SHORTWAVE
TUESDAY AFTERNOON WHICH WOULD CERTAINLY INCREASE CONVECTION. MADE
SOME MINOR ADJUSTMENTS FOR THAT AFTERNOON...BUT OBVIOUSLY TOO FAR
OUT AT THIS RANGE TO DO MUCH MORE THAN THAT. SOUTHWEST WYOMING...AND
PROBABLY MOST CENTRAL AREAS...SHOULD SEE MAINLY DRY CONDITIONS
THROUGH THE EARLY WEEK AND EVEN INTO WEDNESDAY. ECMWF HAS BACKED OFF
ON COOLER AIR FILTERING IN FROM THE NORTH ON WEDNESDAY. INSTEAD...
THE ECMWF DEPICTS THE BEGINNINGS OF A DEEPENING TROUGH ACROSS THE
PACIFIC NORTHWEST HEADING INTO THURSDAY. THIS OCCURS AS PACIFIC
ENERGY MERGES WITH ENERGY HEADING OUT OF ALASKA AND NORTHWEST CANADA
AND PACIFIC RIDGE AMPLIFIES ALONG 150W. 12Z RUN OF THE ECMWF SHOWS
THAT A HINT OF FALL WOULD ARRIVE FRI/SAT OF NEXT WEEK.

&&

.AVIATION.../00Z ISSUANCE/
WITH MONSOONAL MOISTURE IN PLACE...WILL RESULT IN CONTINUED SCATTERED
CONVECTION IN THE WEST AND SOUTH AND ISOLD TO WDLY SCT CONVECTION
DEVELOPING ELSEWHERE THROUGH THIS EVENING. THE MOST NUMEROUS
ACTIVITY SHOULD BE OVER THE WEST AND SOUTH...WITH THE LEAST OVER
THE NORTH...ESPECIALLY THE EASTERN HALF OF THE BIG HORN BASIN. THE
ACTIVITY ACROSS THE WEST IS EXPECTED TO WANE AN HOUR OR TWO AFTER
SUNSET. A LOW SYSTEM COMING OUT OF THE DESERT SOUTHWEST WILL BRING
A SWATH OF STRATIFORM RAINFALL TO MAINLY AN AREA FROM KRKS TO KRIW
TO KBYG INCLUDING KCPR WITH KRKS AND KCPR EXPERIENCING THE MOST
PROLONGED PERIOD OF RAINFALL WHICH WILL BEGIN AROUND 04Z IN
SOUTHWEST WY INCLUDING KRKS TONIGHT AND ENDING AT KCPR SHORTLY
AFTER 18Z THURSDAY. WIDESPREAD MVFR CONDITIONS/MTN OBSCURATIONS
ARE EXPECTED WITH THIS EVENT. THEN ANOTHER ROUND OF AFTERNOON
THUNDERSTORMS ARE EXPECTED TO OCCUR BEHIND AND TO THE WEST OF THIS
THIS EXITING SWATH OF RAINFALL THURSDAY AFTERNOON.

&&

.FIRE WEATHER...
MONSOONAL MOISTURE WILL MOVE OVER THE AREA FOR THE NEXT FEW DAYS AND
BRING CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THE REST OF THE
WORKWEEK. MONSOONAL MOISTURE WILL BE THE DEEPEST THURSDAY SO MOST
AREAS WILL HAVE A CHANCE OF SHOWERS AND THUNDERSTORMS WITH THE
LOWEST CHANCE IN THE NORTH CENTRAL PORTION OF THE STATE. EXPECT A
DECREASING CHANCE FOR SHOWERS STARTING ON FRIDAY. WINDS ARE
EXPECTED TO REMAIN LIGHT TO MODERATE EXCEPT NEAR THUNDERSTORMS.
WITH THE MOISTURE EXPECTED...FIRE CONCERNS SHOULD REMAIN MINIMAL
INTO FRIDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LIPSON
LONG TERM...CNJ
AVIATION...LIPSON
FIRE WEATHER...LIPSON
Hazardous weather outlook, Aug 13, 4:00 AM MST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT WED AUG 13 2014

WYZ001>020-022>030-141100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT WED AUG 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. SOME STORMS MAY
PRODUCE HEAVY RAIN..

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. SOME
THUNDERSTORMS MAY PRODUCE HEAVY RAIN.

FRIDAY...ISOLATED THUNDERSTORMS...ESPECIALLY ACROSS JOHNSON
AND NATRONA COUNTIES.

SUNDAY...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ACROSS NORTHERN
WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT RAINFALL AMOUNTS AND ANY IMPACTS. THANK
YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 13, 1:57 PM MST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
257 PM MDT WED AUG 13 2014

WYZ001-012-013-132230-
YELLOWSTONE NATIONAL PARK-TETON AND GROS VENTRE MOUNTAINS-
JACKSON HOLE-
INCLUDING THE CITIES OF...LAKE...MAMMOTH...OLD FAITHFUL...JACKSON
257 PM MDT WED AUG 13 2014

SCATTERED SHOWERS AND THUNDERSTORMS WILL TRACK NORTHEAST AT
10 TO 15 MPH ACROSS WESTERN TETON COUNTY AND SOUTHWEST
YELLOWSTONE NATIONAL PARK THROUGH 430 PM. THIS DOES INCLUDE GRAND
TETON NATIONAL PARK...PARTICULARLY THOSE AREAS NORTH OF JENNY LAKE
AND SIGNAL MOUNTAIN. BRIEF HEAVY RAINFALL...PEA SIZED HAIL...AND
WIND GUSTS TO 35 MPH ARE ALL POSSIBLE WITH THE STRONGER STORMS.

IMPACTED LOCATIONS INCLUDE JACKSON LAKE...COLTER BAY...LIZARD
CREEK CAMPGROUND...GRASSY LAKE RESERVOIR...AND LEWIS LAKE. BE SURE
TO HEAD INDOORS OR INSIDE A VEHICLE IF YOU HEAR THUNDER.
Special weather statement, Aug 13, 2:49 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
349 PM MDT WED AUG 13 2014

WYZ024-027-132230-
SALT RIVER AND WYOMING RANGES WY-SOUTH LINCOLN COUNTY WY-
349 PM MDT WED AUG 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 430
PM MDT...

AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM AROUND 5 MILES SOUTHEAST OF COKEVILLE...MOVING
NORTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAINFALL.

THIS STORM WILL BE NEAR...
PINE CREEK SKI AREA AROUND 410 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4237 11093 4231 11060 4190 11079 4195 11102
TIME...MOT...LOC 2149Z 194DEG 17KT 4202 11087

MURRELL
Special weather statement, Aug 13, 3:20 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
420 PM MDT WED AUG 13 2014

WYZ001-012-013-140030-
JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS-
YELLOWSTONE NATIONAL PARK-
420 PM MDT WED AUG 13 2014

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRACK NORTHEAST
AT 10 TO 15 MPH ACROSS YELLOWSTONE NATIONAL PARK. ADDITIONAL STORMS
ARE ANTICIPATED ACROSS THE NORTHERN PORTION OF THE PARK...
ESPECIALLY AROUND MAMMOTH...TOWER JUNCTION...AND THE LAMAR VALLEY.
BRIEF HEAVY RAINFALL...PEA SIZED HAIL...AND WIND GUSTS TO 35 MPH ARE
ALL POSSIBLE WITH THE STRONGER STORMS. RAINFALL AMOUNTS COULD TOTAL
ONE-QUARTER TO ONE-HALF INCH.

THE SOUTHERN PORTION OF YELLOWSTONE NATIONAL PARK AND MUCH OF
TETON COUNTY CAN ALSO EXPECT SHOWERS AND STORMS THROUGH THE EARLY
EVENING. BE SURE TO HEAD INDOORS OR INSIDE A VEHICLE IF YOU HEAR
THUNDER. MOTORISTS SHOULD ALSO BE PREPARED TO SLOW DOWN TO AVOID THE
POSSIBILITY OF HYDROPLANING.

The radar

The Riverton/Lander radar (KRIW), 161 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Sublette

When
August 13, 3:58 PM MST
Where
Sublette County, 11.28 mi W of (Bpi)big Piney Arpt
Reported by
Law Enforcement
Coordinates
42.579, -110.342

A sheriff's deputy observed and photographed a funnel cloud west of Marbleton around 1600MST.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533470.